Olanzapine vs haloperidol: treating delirium in a critical care setting
- 4.7k Downloads
To compare the safety and estimate the response profile of olanzapine, a second-generation antipsychotic, to haloperidol in the treatment of delirium in the critical care setting.
Prospective randomized trial
Tertiary care university affiliated critical care unit.
All admissions to a medical and surgical intensive care unit with a diagnosis of delirium.
Patients were randomized to receive either enteral olanzapine or haloperidol.
Patient’s delirium severity and benzodiazepine use were monitored over 5 days after the diagnosis of delirium.
Delirium Index decreased over time in both groups, as did the administered dose of benzodiazepines. Clinical improvement was similar in both treatment arms. No side effects were noted in the olanzapine group, whereas the use of haloperidol was associated with extrapyramidal side effects.
Olanzapine is a safe alternative to haloperidol in delirious critical care patients, and may be of particular interest in patients in whom haloperidol is contraindicated.
KeywordsDelirium Therapy Critical care Olanzapine Haloperidol Parkinson’s disease
Support for this study was generously provided by a (peer-reviewed) grant from the Zyprexa fund, Eli-Lilly, North America.
- 1.Dubois MJ, Bergeron N, Dumont M, Dial S, Skrobik Y (2001) Delirium in an intensive care unit: a study of risk factors. Intensive Care Med 27:1297–1304Google Scholar
- 9.Bergeron N, Dubois MJ, Dumont M, Dial S, Skrobik Y (2001) Intensive care delirium screening checklist: evaluation of a new screening tool. Intensive Care Med 27:859–864Google Scholar
- 10.Ely EW, Inouye SK, Bernard GR, Gordon S, Francis J, May L, Truman B, Speroff T, Gautam S, Margolin R, Hart RP, Dittus R (2001) Delirium in mechanically ventilated patients: validity and reliability of the confusion assessment method for the intensive care unit (CAM-ICU). J Am Med Assoc 286:2703–2710CrossRefGoogle Scholar
- 11.American Psychiatric Association (1999) Practice guideline for the treatment of patients with delirium. Am J Psychiatry 156:1–20Google Scholar
- 14.Wise MG, Cassem NH (1998) Behavioural disturbances in the ICU. In: Civetta JM, Taylor RW, Kirby RR (eds) Critical care. Lippincott, Philadelphia, pp 1595–1604Google Scholar
- 15.Jacobi J, Fraser GL, Coursin DB, Riker RR, Fontaine D, Wittbrodt ET, Chalfin DB, Masica MF, Bjerke S, Coplin WM, Crippen DW, Fuchs BD, Kelleher RM, Marik PE, Nasraway SA, Murray MJ, Peruzzi WT, Lumb PD (2002) Clinical practice guidelines for the sustained use of sedatives and analgesics in the critically ill adult. Crit Care Med 30:119–141PubMedGoogle Scholar
- 18.Caroff SN, Mann SC, Campbell EC (2001) Neuroleptic malignant syndrome. Adverse drug reaction bulletin, no. 209. Lippincott, Williams and Wilkins, London, pp 799–802Google Scholar
- 20.Perrault LP, Denault AY, Carrier M, Cartier R, Belisle S (2000) Torsades de pointes secondary to intravenous haloperidol after coronary bypass surgery. Can J Anesth 47:251–254Google Scholar
- 23.Sipahimalani A, Sime RM, Masand PS (1997) Treatment of delirium with risperidone. Int J Geriatr Psychopharmacol 1:24–26Google Scholar
- 28.American Psychiatric Association (1994) Diagnostic and statistical manual of mental disorders, 4th edn (DSM-IV). American Psychiatric Association, Washington, DCGoogle Scholar
- 29.Cammarano WB, Drasner K, Katz J (1998) Pain control, sedation, and use of muscle relaxants. In: Hall JB, Schmidt GA, Wood LD, (eds) Principles of critical care medicine. McGraw Hill, New York, pp 90–97Google Scholar
- 32.Chouinard G, Ross-Chouinard A, Annable L, Jones B (1980) Extrapyramidal symptom rating scale. Can J Neurol Sci 7:233Google Scholar